Flood, Fairfield
- When
- March 30, 11:00 AM EST
- Where
- Fairfield County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.326, -73.447 (the zone’s center; the record gives no point)
A low pressure system moved northeast along the mid Atlantic coast and produced widespread heavy rain across southern Connecticut during Friday March 30th. C.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A low pressure system moved northeast along the mid Atlantic coast and produced widespread heavy rain across southern Connecticut during Friday March 30th. The low developed over the southeast states Thursday afternoon, and moved northeast to a position near Washington D.C. by early Friday morning. The low then continued moving northeast, passing across eastern Long Island early Friday afternoon, and off the New England coast by late Friday night. Strong "overrunning" of warm, moist air over a pre-existing colder airmass, combined with a strong easterly wind flow of moisture-laden air off the Atlantic Ocean, produced very heavy rainfall across southern Connecticut during the daytime hours on Friday. The axis of heaviest rain extended northeast across southeast Connecticut, particularly across New London County, where up to 4 inches of rain occurred. This created widespread urban and highway flooding during the Friday morning commute, which continued into the early afternoon hours. The Yantic River briefly rose to 9.1 feet at Norwich around 7pm EST, which was only 0.1 feet above its flood stage. The rain finally tapered to showers later Friday afternoon, and ended by Friday night as the low departed off the New England coast.Here are some storm total rainfall amounts:For Fairfield County: 1.92 inches at Danbury, to 2.18 inches at Bridgeport.For New Haven County: 1.54 inches at New Haven, to 1.61 inches at North Cheshire.For New London County: 2.78 inches at Groton, to 3.25 inches at Voluntown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Mar 30, 9:05 AM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 905 AM EST FRI MAR 30 2001 DISC: HAVE ISSUED A COUPLE OF FLASH FLOOD WARNINGS FOR OUR NJ ZONES. RADAR INDICATES THAT MOD TO HVY RAIN MOVG N FM THE DLMARVA WL CONT FOR A FEW MORE HOURS. WE HAVE RECEIVED REPORTS OF UP TO 2 INCHES AND WE CUD GET 1 TO 2 INCHES MORE. WL UPDATE THE ZONES EARLY SO THEY FALL IN LINE WITH WHAT IS HAPPENING. CURRENT SFC LOW STILL OVR THE DELMAR AND SHD MOVE N INTO OUR AREA BY THIS AFTN. THE MOD TO HVY RAIN SHD GET CUT OFF BY THE MIDDLE OF THE AFTN. .OKX...GALE WARN...ANZ330-335-350-353-355-338.
CTZ005>012-NJZ002>006-011-NYZ067>081-301500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 615 AM EST FRI MAR 30 2001 ...THE NATIONAL WEATHER SERVICE HAS CANCELLED THE FLOOD WATCH... HEAVY RAINS OVERNIGHT OF 1 TO 1 1/2 INCHES FELL ACROSS NORTHERN NEW JERSEY. THE HIGHEST AMOUNT FOUND IN GAGES ACROSS THE PASSAIC RIVER BASIN WAS 1.87 INCHES IN MAPLEWOOD IN ESSEX COUNTY. AT THIS TIME THE BACK EDGE OF HEAVIER RAIN HAS MOVED THROUGH NORTHERN NEW JERSEY AND NEW YORK CITY AND IS NOW IN THE LOWER HUDSON RIVER VALLEY AND IN SOUTHERN CONNECTICUT. WHILE SOME RIVERS AND SMALL STREAMS HAVE EXPERIENCED SIGNIFICANT RISES DUE TO THE HEAVY RAINS NO FLOODING IS OCCURRING AT THIS TIME NOR IS EXPECTED TO OCCUR. RAIN AND FLOODED ROADWAYS WILL MAKE THE MORNING RUSH A MESS. THE RAIN...HEAVY AT TIMES MAINLY ACROSS THE ISLAND AND CONNECTICUT WILL CONTINUE THROUGH ABOUT MID MORNING. THERE WILL BE SIGNIFICANT PONDING OF WATER ON ROADS AND IN LOW LYING AREAS. SOME AREAS ACROSS LONG ISLAND AND SOUTHERN CONNECTICUT COULD RECEIVE AN ADDITIONAL 1/2 INCH BEFORE THE RAIN TAPERS TO SCATTERED SHOWERS. MINOR COASTAL FLOODING IS POSSIBLE TODAY. LOW PRESSURE OVER EASTERN VIRGINIA WILL PRODUCE STRONG EAST TO NORTHEAST WINDS THIS MORNING ACROSS THE LOCAL AREA. THE WINDS WILL RESULT IN TIDES RUNNING ABOUT 2 TO LOCALLY 3 FT ABOVE NORMAL FOR TODAY'S TIDE CYCLE...WHICH MAY CAUSE SOME MINOR COASTAL FLOOCDING. WFO BROOKHAVEN LONG ISLAND MCKILLOP
CTZ005>012-NJZ002>006-011-NYZ067>081-302100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 935 AM EST FRI MAR 30 2001 ...HEAVY RAINS WILL TAPER OFF FROM WEST TO EAST THIS AFTERNOON... MORE HEAVY RAIN WHICH HAD DEVELOPED SOUTH AND WEST OF THE REGION WILL BE MOVING ACROSS IN THE NEXT SEVERAL HOURS. FROM 1 1/2 TO 2 1/2 INCHES OF RAIN HAS ALREADY FALLEN ACROSS MUCH OF THE FORECAST AREA. ANOTHER 1/2 TO 1 INCH MAY FALL MINTO THE AFTERNOON HOURS. EXTENSIVE ROADWAY FLOODING WILL CONTINUE INTO THE AFTERNOON. SMALL STREAMS HAVE EXPERIENCED SIGNIFICANT RISES...AND SOME MAY GO OVER THEIR BANKS WITH THIS LAST SURGE OF HEAVY RAIN. EY
The national radar mosaic for the moment the first event began.
6 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2001Every state in 2001This day in weather historyWarnings in Connecticut, March 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5238967, 5238968, 5239053, 5239054, 5239055, 5239056.